Follow
Share

My husband had prostate cancer and radiotherapy and is now bowel incontinent. Recently he has had diarrhea. Any tips for managing? I’m giving him Immodium and rehydration drinks. He wears incontinence pants but it keeps leaking through. I’ve got the bed covered. He has no sensation that he has been or wants to go and cannot even smell it!

Foods such as Yogurt and bananas can be helpful in getting rid of "Liquid butt" (I call it that). Yogurt provides the good bacteria to help regulate your digestive system and stop the Liquid butt, Bananas are much needed fiber-Very helpful when your Liquid butt is happening. I have IBS-D so Imodium AD is must in my house. You may want to try Imodium multi-symptom relief-If you have gas and pain, but I would check with a doctor first. Peapod mattress protectors are helpful but also pricey, you can just wash when it's dirty and reuse them again. I prefer to use the regular disposable ones instead of the reusable ones. I keep a stash of plastic shopping bags around. Just throw the diaper, wipes, gloves or the pad in the bag and then tie it shut. Doing it this way prevents less trips to the garbage can.
Helpful Answer (1)
Reply to Anonymous1256
Report

Frustrating, no help, the cancer treatment confuses but they must have heard it before. Be a squeaky wheel.

My mom had chronic diarrhea for years, not related to cancer treatment. Finally asked doc about it. He suggested giving her a good quality probiotic, which worked wonders. You might ask doc about trying it.
Helpful Answer (3)
Reply to gladimhere
Report

Thank you for all your answers. I managed to get a telephone conversation with our doctor who’s only advise was not to use Imodium and that my husband should see someone but he didn’t specify who. He did offer a urine test. So we are hoping that the geriatric specialist next month may have answers as this is what the oncologist recommended in May. Meanwhile we continue to mop up and attempt some normality with the aid of all your useful tips such as the BRAT diet and latex gloves
Helpful Answer (0)
Reply to Sussie123
Report
AlvaDeer Aug 31, 2019
Do try the Citrucel for a week; see if it helps. I think it is a radiologist you need rather than an oncologist. This is likely a radiation side effect. Hopefully when inflammation subsides so will the side effect. I do think a STOOL should be tested (not sure why they said urine) for C-Diff just to rule it out.
(1)
Report
My adult son has severe autism. “Tummy trouble” and food sensitivities are common in individuals with autism and it’s certainly true in his case. Rainman also suffered an accident at school when he was 13 yrs old which resulted in two perforations in his intestines- which lead to a large section of his intestines having to be surgically removed. So... more tummy issues. It’s either constipation or diarrhea with my son - rarely the happy medium.

Anyhoo... so often people think that adding more fiber to the diet is a solution to diarrhea. Wrong, in most cases. More fiber might help once the diarrhea is resolved but in the mean time - the plumbing needs to settle down by way of treating the inflammation that diarrhea can cause. So - gentle, easy to digest foods are best. Someone mentioned the “Brat” diet, which consists of such foods. I’ve also hear of it referred to as the “white” diet -
which is as implied - lots of things like bananas, white long grain rice, etc.

HOWEVER. As your husband’s diarrhea is a result of radiation - talking with his doctors is definitely the route to take prior to trying to solve the issue on your own. I see by your last post you've wisely decided to do just that. You may have to be the proverbially “squeaky wheel” to get your husband seen by a doctor for this issue sooner rather than later. Unfortunately.

In the mean time... my best tip: surgical type gloves and lots and lots of baby wipes. I get gloves at Costco - nonlatex- a two pack of 200 each - so, 400 gloves for about $20. The Costco brand wipes are the best I’ve ever found in my 26 years of bottom cleaning. It’s a larger, more sturdy, yet with a soft cloth-like feeling - wipe than most other brands. A case of nine packages, holding 100 each - so, 900 wipes for about $20 as well.

Best of luck to you!

p.s. A good mattress protector is another must-have. I found a superior one that is cotton terry on the top and gortex on the back. This combo allows for the material to “breath” which will reduce sleeping hot. As well, there is none of that annoying crinkling noise when one shifts in bed. I like this mattress protector so much I have them on all our beds - it was a Godsend when I went through menopause and the accompanying night sweats and hot flashes! The mattress protector isn’t cheap but well worth the money, in my opinion. I bought them at a mattress store called Sleep Train but they’ve since changed their name and I can’t recall what it is now. But - you should be able to find this mattress protector on line with a google search.
Helpful Answer (1)
Reply to Rainmom
Report

A glass of brandy and port is great to settle the stomach. I am not sure if this would be suitable for Your Husband Sussie since He may be on meds.
Good Luck and I am really sorry for Your Husbands suffering.
Helpful Answer (0)
Reply to Johnjoe
Report

Stop coffee and fruit juices like Apple.
Helpful Answer (1)
Reply to JoAnn29
Report

Also try the BRAT solution:  bananas, rice, applesauce and toast.
Helpful Answer (3)
Reply to GardenArtist
Report
LivingSouth Aug 31, 2019
This is what the nurse told us too. Also coconut macaroons and acidophilus pills or some type of good probiotic. They said caffeine was bad too, if the person has diarrhea.
(0)
Report
Check with the MD but banana flakes help with diarrhea. You can buy in grocery store baby food section or order online.
Helpful Answer (1)
Reply to Silverspring
Report

Thank you for your answers and I think the first place to call is our doctor. The oncologist referred him to a geriatric specialist but he’s been waiting since May for the appointment in September. We live in the UK being treated by the NHS. He also has an appointment with the incontinence clinic but not until October. The oncology team suggested Fibogel which sounds similar to Citrucel. I think that’s a good point about hidden constipation. Time to stop trying to manage by ourselves!
Helpful Answer (2)
Reply to Sussie123
Report
AlvaDeer Aug 30, 2019
Susie, thanks so much for the update. Hope you will post when and if you find any answers that work; helps others dealing with similar things so much!
(1)
Report
A good point made by AlvaDeer, sometimes diarrhea is caused by constipation so you want to be careful about how you choose to treat it especially given the medical issues that have caused this. Consulting with his doctors seems more important in his case to me too if for no other reason to make sure you know what problem you are battling. Since he isn't getting any sensation it makes it even harder to figure out whether he might be constipated or not. Then I would suggest looking into probiotics, fermented foods (I always recommend home made milk kiefer) to help re-balance his gut/digestive and bowel system.
Helpful Answer (2)
Reply to Lymie61
Report

He is suffering from radiation side effects, I do believe. Please see his radiologists about this; they may refer you to gastrointestinal doctors. People do not understand that these treatments have serious side effects that can be lifelong. They may also be short-lived if there is healing in tissues that are now inflamed. I often recommend Citrucel to people to bulk stools (roughage); while it is good for constipation it is also good for diarrhea and people don't usually know that. Unlike metamucil it ferments in a way to make little gas. Anything gassy in food or treatment will make things worse without feeling the sphincter control. Citrucel can cut stools down to once daily in a.m. and help with this. However, given he had radiation I would not take ANYTHING to loosen or tighten without first telling MD. Even imodium can cause problems by making stool too constipation, with diarrhea leaking around it.
Please get on this with his docs first. Then read all you can on forums involving treatment for prostate cancer and its side effects. Wishing you good luck. Hope this goes away.
There should be a simple stool specimen to make certain no treatments or meds have caused a c-diff to occur.
Helpful Answer (6)
Reply to AlvaDeer
Report

Isn't his oncology team helping you with this? If you google "diarrhea after radiation" there is scads of advice, one hopeful thing I read is that in prostate cancer the bowel dysfunction is usually temporary.
Helpful Answer (4)
Reply to cwillie
Report

Ask a Question

Subscribe to
Our Newsletter